Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Topeka, KS

April 19, 2017Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2017, 5:32 PM CDT for Cloud County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 5:32 PM CDT (22:32 UTC)
Expired
Apr 19, 2017, 6:03 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:35 PM CDTHAIL 1Jamestown, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS53 KTOP 192232
SVRTOP
KSC029-192315-
/O.NEW.KTOP.SV.W.0034.170419T2232Z-170419T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
532 PM CDT WED APR 19 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Cloud County in north central Kansas...

* Until 615 PM CDT

* At 531 PM CDT, a severe thunderstorm was located 4 miles east of
  Beloit, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Concordia, Glasco and Jamestown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9793 3965 9760 3931 9753 3931 9793
TIME...MOT...LOC 2231Z 239DEG 34KT 3948 9802 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
2 follow-up statements
100 
WWUS53 KTOP 192240
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
540 PM CDT WED APR 19 2017

KSC029-192315-
/O.CON.KTOP.SV.W.0034.000000T0000Z-170419T2315Z/
Cloud-
540 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN CLOUD COUNTY...

At 540 PM CDT, a severe thunderstorm was located 5 miles east of
Scottsville, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Concordia, Glasco and Jamestown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9793 3965 9760 3931 9775 3931 9793
TIME...MOT...LOC 2240Z 260DEG 36KT 3951 9785 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
019 
WWUS53 KTOP 192303
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
603 PM CDT WED APR 19 2017

KSC029-192313-
/O.CAN.KTOP.SV.W.0034.000000T0000Z-170419T2315Z/
Cloud-
603 PM CDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLOUD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3965 9793 3965 9760 3931 9775 3931 9793
TIME...MOT...LOC 2301Z 239DEG 34KT 3962 9761 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:55 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 19, 2:55 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
255 PM CDT Wed Apr 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Wed Apr 19 2017

Currently 19Z satellite data shows a strong mid-level shortwave
lifting out of the Northern/Central Rockies.  Surface obs show a
surface warm/stationary boundary draped through southeastern NE with
surface low over south central NE with an associated cold boundary
trailing through northwestern portions of KS.

Strong WAA has allowed dewpoints to climb into the lower 60s this
afternoon over northeastern KS.  A well mixed BL remains in place
with a fairly strong EML overhead.  Highs today will top in the low
80s.

Tonight is the biggest concern weatherwise this period.  While best
forcing remains just to the north of the area, severe thunderstorms
are likely tonight as the cold front works into the area.  The
biggest change right now has been to delay development and
progression slightly from the previous forecast. All severe threats
will, however, remain in place as the late afternoon and early
evening approach.  The associated surface low will continue to
deepen and strengthen as a shortwave aloft works over the area late
this afternoon.  This will help to steepen mid-level lapse rates,
while the strengthening cold front will provide lift at the surface
to break what is left late this afternoon into the evening.  Storms
will likely be able to start out as discrete or semi-discrete for a
period mainly over north central KS up to the KS/NE border.  The
concern for a weak tornado threat does give at least some concern
early and perhaps even as convection congeals into a linear mode by
mid evening time frame due to the LLJ still aloft.  Indications for
0-6 effective bulk shear up to 40-50kts with MLCAPE values up to
2000 J/kg will be sufficient for rotating supercellular development
to take shape. Although, surface winds should stay southerly and
quickly turn to a southwesterly direction, effective SRH values
could still top out around 200 m2/s2 just ahead of the boundary.
Therefore, the tornado risk will not be zero.  Bigger concerns will
almost certainly be large hail and damaging outflow winds.  Storms
should congeal into a line as the evening progresses.  Flash
flooding concerns will increase as the front moves through slowly.
Therefore, areas that see storms train could see rapidly rising
water and the threat for short term flooding.

Good news is that overnight as the system sinks south of the area,
dry air and high pressure should filter in quickly and clear out the
clouds into the morning on Thursday.  Cooler conditions expected for
Thursday with highs into the mid to upper 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM CDT Wed Apr 19 2017

Several waves are progged to move across the central U.S. through
the extended period. The first looks to move through the central
plains on Friday and Saturday. Models are in reasonable agreement
with the overall system and tracking the surface low south of the
forecast area. So concerns for severe storms appear to be low at
this time. Although there are some indications of elevated
instability Friday afternoon and evening. Because of this have
some mention of thunder in the forecast. A second wave is forecast
by the models to move across the plains on Monday. Models tend to
track this system to the north of the forecast area but moisture
return is not all that impressive ahead of it. As a result,
forecast soundings form the GFS maintain a capping inversion over
KS. So will need to watch trends with this wave, but for now
precip chances look to be less than 20 percent. A third wave is
progged to move into the plains Wednesday. There is a little more
uncertainty with the details as the GEM develops a more amplified
upper trough than the GFS or ECMWF. But with models showing better
low level moisture advection along with some increasing forcing on
Wednesday, have included a small POP for now.

Temps should be on the cool side for Friday and Saturday as
surface ridging continues to impact the area along with clouds and
precip. So highs in the 50s and lower 60s seems reasonable. Temps
should moderate for the remainder of the forecast period with
more seasonal readings in the upper 60s to mid 70s. Low temps look
to remain in the 40s and 50s. May need to watch out for Sunday
morning as a ridge axis moves through the area. With dry air
moving in and skies clearing out, have parts of north central KS
falling into the upper 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Apr 19 2017

For the 18Z TAFs, main hazard this period will be the arrival of
-TSRA. Have pushed back timing due to a slow moving cold front.
Expecting a storms to hang around for a few hours this evening
before moving out. Do expect a period with storms to drop to at
least MVFR category. Expect improvements as storms move through.
Dry air should filter in nicely behind the front. Still gusty
winds this afternoon ahead of the front up to the low 30kt range.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Drake
LONG TERM...Wolters
AVIATION...Drake
Hazardous weather outlook, Apr 19, 3:46 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Wed Apr 19 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-202100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Wed Apr 19 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A severe thunderstorm watch is in effect for areas along and west
of a line from Council Grove to Holton. Thunderstorms are expected
to develop along a cold front in north central Kansas by 6 PM.
These storms are expected to push southeast across the forecast
area. Thunderstorms will be capable of large hail, damaging winds
and a tornado cannot be ruled out, especially in north central Kansas.
Any remaining thunderstorm activity should exit the area during
the early morning hours of Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rainfall is expected Friday through Saturday, with
some moderate to locally heavy rainfall possible. If this heavier
rainfall occurs, then some flooding of creeks and rivers will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary in north central and northeast
Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:33 PM CDTSpecial Weather StatementTOPRepublic27 min
Apr 19, 5:45 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington19 min
Apr 19, 6:21 PM CDTSevere Thunderstorm WarningTOPOttawa39 min
Apr 19, 6:51 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.